Thunderstorm Wind, Fremont
- When
- September 13, 11:16 AM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A thunderstorm developed over the Wind River Range and produced a 62 mph wind gust at the Lander Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed over the Wind River Range and produced a 62 mph wind gust at the Lander Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 13, 9:59 AM MST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1059 AM MDT Wed Sep 13 2023 .DISCUSSION...(Today through Tuesday) Issued at 206 AM MDT Wed Sep 13 2023 Change in the weather is upon Wyoming as a trough sweeps east across the northern Rockies during the next 48 hours. Today will start mostly sunny, with temperatures still surging into the 60s and 70s, being tapered slightly by increasing cloudiness. The effects of the trough and related cold front will be noted first along the western border mid-morning, spreading to a KCOD/KLND/KRKS line by 3pm, and reaching the I-25 corridor around sunset. This system will bring a quickly increasing chance for rainfall this afternoon through tomorrow morning, especially for most western mountain ranges through this evening and Johnson and Natrona Counties overnight tonight. Heaviest rainfall will be noted in the Absarokas, Wind Rivers, and Bighorns, with a few of the highest Wind River peaks seeing early season snowfall. Models continue to be more progressive with the trough as it passes through, which results in an earlier end to rainfall Thursday for central Wyoming, with lingering showers for the higher elevations lasting into the evening before ending. Will still need to monitor central WY Thursday morning, as northeasterly flow may prompt a brief period of upsloping precip before the trough exits. By Friday morning, broad ridging will be building across the Rockies, with gradually clearing skies and cooler temperatures. The ridge remains for the upcoming weekend, with temperatures returning to near normal. Models continue to bring another system into the northern Rockies next Tuesday, with more rainfall expected. && .AVIATION...(For the 18Z TAFS through 18Z Thursday) Issued at 1055 AM MDT Wed Sep 13 2023 VFR conditions prevail across all terminals for the start of the TAF period. Showers and thunderstorms continue to develop across the west and will become more widespread elsewhere in the afternoon. All terminals have periods of VCSH/VCTS during the afternoon/evening Wednesday. Showers/thunderstorms linger into the overnight and early morning hours Thursday. KLND, KWRL, KRIW, and KCPR may see brief periods of MVFR conditions overnight, due to moderate/heavy bands of rain moving through and low cloud decks developing. Winds increase during the afternoon/evening today, as the cold front moves through the region. Gusts of 15 to 30 knots are possible at times along with varying wind directions ahead and behind the front. KJAC may see a brief period of low clouds or fog develop during the morning on Thursday. Due to this possibility, VCFG has been added for Thursday morning. The amount of rain and clearing overnight in the area nearby KJAC will determine the extend of fog development. All other terminals see VFR conditions return around 12Z Thursday, with most terminals remaining dry into the end of the TAF period. && .FIRE WEATHER... Issued at 206 AM MDT Wed Sep 13 2023 A cold front sweeps through the region today and Thursday, bringing a good chance for rainfall for most of the state. The front will bring some briefly gusty north and northwest winds this evening for the Bighorn Basin and Sweetwater County, and overnight along the I-25 corridor. Temperatures will be about 10 degrees cooler Thursday and again Friday. Drier and warmer temperatures return for the weekend. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Straub AVIATION...Dziewaltowski FIRE WEATHER...Straub
Hazardous Weather Outlook National Weather Service Riverton WY 252 AM MDT Wed Sep 13 2023 WYZ001>020-022>030-141300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 252 AM MDT Wed Sep 13 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Widespread showers and thunderstorms are expected this afternoon and tonight as a system moves across the state. Some of the highest elevations of local mountain ranges could see some accumulating snow. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday...Widespread showers and thunderstorms will continue during the day Thursday before tapering off Thursday evening. Some areas could receive between one- half inch to one inch of precipitation by sunset Thursday. A couple of inches of snow are possible across the mountains of northern and central Wyoming above 11,000 feet Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132101.